Virginia, 2003

Damaging Winds in Virginia, November 12, 2003

November 12, 2003 · NWS RLX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 12, 3:04 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Nov 12, 3:04 PM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE  CHARLESTON WV
304 PM EST WED NOV 12 2003

********************************************************************
304 PM EST WED NOV 12 2003

...TONIGHT AND THURSDAY...

BUSY PERIOD WITH CONTINUED HIGH WATER PROBLEMS...THREAT OF STRONG
WINDS...AND PASSAGE OF COLD FRONT WITH QUICK TEMPERATURE
DROP BEHIND.

WILL ALLOW FLOOD WATCH TO CONTINUE THROUGH MIDNIGHT WITH CONTINUING
RAINS AHEAD OF COLD FRONT. ALSO WILL BE ISSUING WIND ADVISORY WITH
STRONG GUSTS FORECAST BEHIND FRONT.  BUFKIT SOUNDINGS SHOWING STRONG
MOMENTUM TRANSFER BEHIND FRONT...ESPECIALLY TOMORROW
AFTERNOON...WITH GUSTS UP TO JUST BELOW HIGH WIND WARNING CRITERIA
POSSIBLE.  THIN LINE OF THUNDERSTORMS WILL ACCOMPANY THE
FRONT...WITH WINDS THE PRIMARY THREAT.  WILL BE TOUGH TO GET
DISCRETE STORMS WITH LOW INSTABILITY FROM RAIN TODAY.

AS COLD FRONT RUSHES THROUGH...H850 TEMPS TUMBLE.  EXPECT HIGHER
ELEVATIONS TO MIX WITH/CHANGE TO SNOW BY SUNRISE.  AS HEART OF COLD
AIR POURS IN...STRONG UPSLOPE FLOW WILL DROP AN INCH OR TWO OF SNOW
ON THE HIGHER NORTHERN MOUNTAIN PEAKS.  LIMITING FACTOR TO PRECIP
TOMORROW IS LOW LEVEL MOISTURE...WHICH WILL BE CONFINED TO MAINLY
NORTHEAST HALF OF CWA.  CANNOT RULE OUT A FLAKE ANYWHERE
PRECIPITATION OCCURS TOMORROW...INCLUDING AT CRW.

MOS TEMPS IN GOOD AGREEMENT...GENERALLY LEANED TOWARD COLDER MAV
TEMPS THOUGH.  LITTLE RISE IN TEMPS TOMORROW.

...THURSDAY NIGHT THROUGH WEDNESDAY...

AN ACTIVE AND CHANGEABLE WEATHER PATTERN THIS PERIOD. MODELS PULL
OUT UPPER TROUGH THURSDAY NIGHT AND EARLY FRIDAY...WITH SNOW SHOWERS
ENDING IN THE MOUNTAINS.  AMOUNTS WILL BE LIGHT. HIGH PRESSURE LOOKS
TO DOMINATE OUR WEATHER THIS WEEKEND...WITH A SLOW MODERATION
TREND.  MODELS DO SHOW UPPER LOW OVER SOUTHWESTERN U.S. LIFTING AND
SHEARING OUT TOWARD THE GREAT LAKES SATURDAY...BUT LACK OF MOISTURE
RETURN AND SURFACE HIGH PRESSURE RIGHT OVER OUR CWA SHOULD RESULT IN
NOTHING MORE THAN SOME CLOUDS OVER THE WEEKEND...ESPECIALLY SATURDAY.

NEXT BIG UPPER TROUGH AND FRONTAL SYSTEM WILL AFFECT OUR CWA MONDAY
AND TUESDAY. LOOKS LIKE MODELS AGREE THIS WILL BE A VERY WET
SYSTEM...BUT THEY DIFFER ON THE SPEED OF THE SYSTEM. THE GFS IS
FASTER WHILE THE EURO MODELS ARE SLOWER. WE PREFER THE FASTER
SOLUTION OF THE GFS GIVEN THE PROGRESSIVE FLOW REGIME WE ARE UNDER.
THUS...THE FRONT COMES ACROSS TUESDAY...WITH MUCH COLDER AIR
FLOWING IN BEHIND IT. THIS MAY BRING MORE SIGNIFICANT SNOW SHOWERS
TO THE MOUNTAINS TUESDAY NIGHT AND THERE MAY EVEN BE A MIX IN THE
LOWLANDS.  HIGH PRESSURE BUILDS IN WITH DRYING BUT COLD FOR
WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL MIDNIGHT EST THURSDAY FOR ZONES
WVZ005>008...WVZ013>018...WVZ026>030...WVZ036>040...WVZ046>047.

WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES WVZ005>011...
WVZ013>020...WVZ024>040...WVZ046>047.

VA...WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES VAZ003>004.

KY...FLOOD WATCH UNTIL MIDNIGHT EST THURSDAY FOR ZONES KYZ101>103...
KYZ105.

WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES KYZ101>103...KYZ105.

OH...FLOOD WATCH UNTIL MIDNIGHT EST THURSDAY FOR ZONES OHZ086>087.

WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES OHZ066>067...
OHZ075>076...OHZ083>087.

&&

.END/ CL/JMV

********************************************************************
1017 AM EST WED NOV 12 2003

CANCELLED OLD FLOOD WATCH...AND ADDING A NEW FLOOD WATCH TO THE
SOUTH.  AREA RADAR LOOPS CONTINUE TO SHOW SOME TRAINING OF LIGHT TO
AT TIMES MODERATE RAIN ALONG NEARLY STATIONARY BOUNDARY.  QUICK LOOK
AT 12Z ETA RUN SHOWS THIS BOUNDARY NOT MOVING MUCH THROUGH THE
AFTERNOON AND EVENING...WITH PRECIP CONTINUING ALONG IT UNTIL THE
STRONG COLD FRONT CAN KICK EVERYTHING OUT TONIGHT.  GETTING SOME
MINOR PROBLEMS IN THE NEW WATCH COUNTIES AND AM CONCERNED THAT
CONTINUED RAINS MAY CAUSE MORE SERIOUS FLOODING.

GRIDWISE...MADE A FEW TWEAKS TO POP GRIDS...INCREASING SLIGHTLY FOR
THE AFTERNOON IN THE SOUTHERN HALF OF THE CWA.  ALSO DROPPED MAX
TEMPERATURES A COUPLE DEGREES WITH CONTINUED RAINS.

CL

********************************************************************
415 AM EST WED NOV 12 2003

WEDNESDAY AND WEDNESDAY NIGHT...
MODELS ARE IN VERY GOOD AGREEMENT ON THE HANDLING OF NOT ONLY THE
COLD FRONT LATER TODAY...BUT ALSO THE RAIN THIS MORNING WITH THE
GOOD LIFT AND MOVEMENT OF THE SHORTWAVE ASSOCIATED WITH THE
RAINFALL.  HAVE FOUND LITTLE REASON TO DOUBT WHAT THE MODELS HAVE
SHOWN AND PRETTY MUCH RAN WITH THE SOLUTION.  CONTINUED THE FLOOD
WATCH FOR THIS MORNING AS RAINFALL TOTALS HAVE ALREADY EXCEEDED 1.5
INCHES IN SOME LOCATIONS AND MORE RAIN IS EXPECTED.
FORTUNATELY...THE MODELS SHOW AND THE RADAR TRENDS ARE CONFIRMING
THAT THE RAIN WILL SHIFT SOUTH IN THE NEXT COUPLE OF HOURS...SO
HOPEFULLY...MOST AREAS WILL AVOID FLOODING CONDITIONS.

ONCE THE SHORTWAVE MOVES EAST OF THE AREA LATER THIS MORNING...A
BRIEF RESPITE CAN BE EXPECTED...BUT THE MOISTURE WILL REMAIN IN
PLACE SO THE CLOUDS SHOULD REMAIN IN PLACE.  BUT THE SOUTHERLY WINDS
HAVE ALREADY BROUGHT VERY WARM AIRMASS INTO THE REGION.  SO ONCE THE
SHOWERS END...TEMPERATURES SHOULD CLIMB BACK INTO THE UPPER 60S TO
NEAR 70 DEGREES DESPITE THE LACK OF SUN.

BUT BIG CHANGES ARE ON THE WAY AS A STRONG COLD FRONT APPROACHES
TONIGHT.  MORE SHOWERS AND POSSIBLY A FEW THUNDERSTORMS ARE POSSIBLE
WITH THIS FRONT.  WITH 850 WINDS OF 45 TO 50 KTS FORECAST...THE
SURFACE WINDS WILL INCREASE AND WILL BE GUSTY.  IF THESE WINDS ARE
ABLE TO MIX DOWN TO THE SURFACE...SOME OF THE STORMS COULD GET CLOSE
TO REACHING SEVERE LIMITS.  ONCE THE FRONT PASSES...IT SHOULD CLEAR
EASTERN SECTIONS OF THE REGION BY MIDNIGHT...MUCH COLDER AIR ALOFT
WILL MOVE IN AND CLOUD CHANGE AND LINGERING SHOWERS IN THE MOUNTAINS
TO SNOW.  BUT WITH THE GROUND TEMPERATURE SO WARM...WOULD NOT EXPECT
ANY ACCUMULATION.  HAVE GONE TOWARD THE COOL MAV/MET GUIDANCE
TONIGHT...BUT THIS ASSUMES THAT THE DRY AIR WIN AND THE LOW LEVEL
MOISTURE GETS SCOURED OUT...WHICH IS NOT ALWAYS THE CASE NEAR THE
MOUNTAINS.

THURSDAY THROUGH TUESDAY...
COLD AND WINDY DAY ON TAP BEHIND FRONT. BIG QUESTION IS WHETHER
MOISTURE IS DEEP ENOUGH TO PRODUCE INSTABILITY SHOWERS. BOTH MODELS
HAVE THE MOISTURE LAYER AS FAIRLY SHALLOW. EVEN SO...UPSLOPE IS
IMPRESSIVE WITH STRONG WINDS...SO WILL KEEP INSTABILITY SHOWERS EAST
OF OHIO RIVER. HIGH PRESSURE THEN BUILDS IN ON FRIDAY WITH
TEMPERATURES MODERATING SOME TOWARD THE WEEKEND. AVN HAS
CONSIDERABLE AMOUNT OF MOISTURE STREAMING OVER THE REGION LATE IN
THE WEEKEND. WILL MAINTAIN CURRENT FORECAST FOR NOW.

ESS/RPY

********************************************************************
835 PM EST TUE NOV 11 2003

EVENING UPDATE DISCUSSION...
NO UPDATE PLANNED THIS EVENING.  HEAVIEST RAINFALL HAS BEEN ACROSS
THE OHIO AND WEST VIRGINIA BORDER...WITH AMOUNTS GENERALLY AROUND A
TENTH OF AN INCH.  WITH PLENTY OF CLOUD COVER AND DEW POINTS
LINGERING IN THE MID TO UPPER 50S...EXPECT OVERNIGHT LOWS TO REMAIN
WARM...IN THE MID 50S.  FLOOD WATCH REMAINS POSTED FROM MIDNIGHT
TONIGHT FOR PARTS OF EASTERN OHIO AND NORTHERN WEST VIRGINIA.

KF
********************************************************************
Hazardous weather outlook, Nov 12, 5:00 AM EST, 13 hours 40 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-121600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

MODERATE TO HEAVY RAIN CONTINUE TO MOVE ACROSS NORTHERN WEST
VIRGINIA AND EASTERN PORTIONS OF OHIO THIS MORNING.  SOME FLOOD HAS
ALREADY OCCURRED AND FLOOD WARNINGS HAVE BEEN ISSUED FOR SEVERAL
COUNTIES.  THE BAND OF SHOWERS IS SLOWLY SINKING SOUTH AND SHOULD
GRADUALLY TAPER OFF DURING THE LATE MORNING HOURS AS THE DISTURBANCE
CAUSING THE RAIN MOVES EAST OF THE AREA.

LATER THIS AFTERNOON AND THIS EVENING...A STRONG COLD FRONT WILL
APPROACH THE REGION.  WITH WARM MOIST AIR IN PLACE ACROSS THE
REGION...THUNDERSTORMS ARE POSSIBLE THIS EVENING AND THEY MAY BE
ACCOMPANIED BY VERY STRONG GUSTY WINDS.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SEYMOUR

In the hours before

Special weather statement, Nov 12, 5:32 PM EST, 1 hour 8 minutes before
WVZ034>038-046-047-130030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
532 PM EST WED NOV 12 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A LINE OF VERY HEAVY RAIN WILL MOVE INTO THE MOUNTAIN COUNTIES OF
WEST VIRGINIA BETWEEN 5:30 PM AND 6:30 PM.  THESE HEAVY RAINS MAY BE
ACCOMPANIED BY STRONG WIND GUSTS UP TO 40 MPH.  THESE STRONG WINDS
COULD CAUSE SOME DOWNED TREES DUE TO VERY SATURATED AND SOFT SOILS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
November 12, 6:40 PM EST
Where
Buchanan County, Grundy
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -82.100

Power lines were severed by several fallen trees.

Thunderstorm Wind, Dickenson

When
November 12, 6:45 PM EST
Where
Dickenson County, Clintwood
Measured
52 kt (60 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.150, -82.467

Power lines were knocked down by fallen trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331373, 5331374.